The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Topamax causing night attacks

I just started 15mg of Topamax (topiramate) taken around 7pm each night. The first dose my head felt like it was very active and I had a difficult time falling asleep, but otherwise it was smooth sailing for about 3 days with minimal side effects. Then on the night of dose 5 (which happened to coincide with my menstrual cycle) I woke up just after dozing off with what I’m assuming was a migraine attack. I’ve never had an attack in my sleep, only a few times I’ve had a little dizziness in my sleep, but if I sit up or reposition myself I can usually take care of it. These attacks are very strange- I’m assuming they are migraine attacks- I wake up and am very out of it with a dizzy feeling in a ping-pongy way (very intense). I usually get out of bed and walk to my couch and my inner voice is tellng me I’m going to figure out what is going on soon, and then I usually come with it and things clear up within in a few minutes, but I still feel a little off-balance and not great. This has happened the last 4 nights to varying degrees, the first night was the worst because I didn’t know what was happening and it was a little scary. I also wake up throughout the night and can feel one of these coming on but if I wake up and catch it before it starts I can stop it from escalating. Has anyone experienced this? I’m assuming it’s kind of normal since medication generally increases symptoms at first. Should I hold off on titrating to 30mg until this stops or do I just keep pushing on?

I started topiramate a couple months ago and I’m at 50mg now, I haven’t experienced anything like that. But, do you normally notice an increase in symptoms with your cycle?

I would double check with your doctor but if I were if your shoes I would wait to go up a dose until these symptoms subside.

Thanks Kara. No, I’ve never noticed increased symptoms at the start of menstruation, thankfully! I was doing pretty well up until March when symptoms came back pretty horribly, so I decided to try topamax. I was so happy when the first few days went so well. I hope these night attacks stop and I can continue to give this drug more of a trial. I am very med sensitive (as we all seem to be). I had a horrible, horrible time getting on Amitriptyline a couple years ago, but I persevered and it did pay off. I wanted to try something else due to the weight gain with ami, but maybe I need to just give that another go.

This is all so hard to navigate. It’s hard to know what the “right” decision is especially when you feel so sick all the time. I was going to say so far I haven’t had too many extreme side effects from topirmate but I just had my second night of terrible insomnia after my increase to 50mg. So :woman_shrugging: honestly who knows anymore what’s side effects and what’s just a part of our condition haha

How are you feeling today?

Yeah, be careful when blaming symptom fluctuation on the med. It’s possible but it could also be MAV being angry for no reason. Give it a bit longer.

Ami was great for me btw.

It is so hard to navigate. I had a better night last night. If I lay flat on my back a little propped up, and don’t turn my head, especially to the right I seem to do ok. That can make sleep a little difficult, but I do want to keep trying with this med, so I plan to give it a bit more time and hope this weird side effect fades. I plan to stay at 15mg for awhile!! I just hope and pray it works!

Good luck to you. I hope the insomnia improves for you.

Did you ever stop the ami and start it again? If so did it work the second time?

Never restarted it Lisa, never had to. I’m sure it will be fine if you do that.

I decided to stop the topamax. I am starting nortriptyline and hoping I have any easier time getting on it than I did with amitriptyline. Hopefully my system is a little used to it!

1 Like

Hi sll, That sounds jorrible! I had disequilibrium for 2 years. It only got better at a glacial pace, a little help from vestibular pt. Nortiptilyine (similar to,Ami) helped w sleep but no symptom help. Topo has pretty much eliminated my dizziness except for minor feelings w too much head movement or bad days. HOWEVER, I went up slowly by 25 mg per few weeks or mo, slower than per 10 days Dr reccd, and endured increased dizziness and bad stomach aches,etc on the way up…all of which wore off w time. Did cause weight loss for me. I am at 50 a.m. and 75 pm now. Still have some finger, toe tingling occasionally and metallic mouth taste… Went down by 25 mg bc last symptom was too bad and dizzy was ok w/o. Does require at least a couple weeks to adjust at each level & agree you csnt tell whats what w our symptoms. I still have other symptoms (fatigue, tinnitus) I am cuurently trying Aimovig injection for but it is a big quality of life improvement to not be dizzy all the time.Good luck to you…topo is hard to get on but good possibility of dizzy help, I hear from others,if you can get past the side effects.

2 Likes

Sorry,just saw that you stopped, little too late for my post! Good luck, but if you don’t get results it’s something to reconsider perhaps in the future.

Thank you so much for reply. I am not opposed to trying it again in the future, but for now nortriptyline seems to be helping already! I’m glad to hear topa is working for you!!